What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 1, 6:54 PM EST, 6 minutes earlier.
Area forecast discussion, Mar 1, 6:54 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
654 PM EST Mon Mar 1 2021
.SYNOPSIS...
An arctic cold front will move across the area this evening. A
much colder air mass, strong to damaging wind gusts, and
scattered snow squalls will occur behind the front. Lake effect
snow showers will then continue into Tuesday morning. Relatively
quiet weather and warmer temperatures return Wednesday.
&&
.NEAR TERM /THROUGH TUESDAY/...
630 PM Update...
Made some minor changes to PoP based on latest Radar and Meso
Model trends. Snow squalls will start to wind down in the next
hour and then later this evening we will transition to lake
effect snow through the overnight hours. Will have to watch
exactly where lake effect bands set up later, as some guidance
are showing a few bands lasting over the same areas for a few
hours. A quick winter weather advisory may be needed if a LES
band stalls out over the same areas for too long.
300 PM Update...
Snow squalls have begun to develop near the Great Lakes as
expected this afternoon with the passage of the arctic cold
front. SPC's mesoanalysis show the steep low level lapse rates
will be advecting in over the next few hours with the snow
squalls picking up in intensity. Road temperatures have been
around 50 degrees this afternoon so any roads that are under a
snow squall will initially melt the snow but the falling
temperatures, increasing winds, and high snowfall rates, the
road temperatures can quickly fall below freezing and lead to
flash freezing this evening. After 9pm, snow squalls begin to
lessen in intensity and transition to lake effect snow, which
tapers off tomorrow morning.
Strong to Damaging winds:
The steep lapse rates advecting in will couple with increasing
850 mb winds to around 50 kts and with deep mixing to near 700
mb, some of these winds could mix down to the surface. Greatest
threat for damaging winds (occasional wind gusts up to 60 mph)
will be across portions of Madison, southern Oneida, and Otsego
counties and therefore we have issued a High Wind Warning for
these counties from 1PM this afternoon to 10AM Tuesday. The rest
of the region will still see some strong wind gust, especially
at higher elevations and on hill tops with gusts to 50 mph
possible.
Cold temperatures and wind chills:
Along with the windy conditions tonight, temperatures will be
falling into the low teens and single digits as 850 mb
temperatures fall below -20c. Wind Chills across the Catskills
up through the Mohawk Valley will be in the teens below zero so
a Wind Chill Advisory has been issued.
Tuesday into Tuesday night is much quieter. The cold air in
place aloft keeps day time highs below freezing but winds will
be lessening and any remaining lake effect snow showers coming
to an end. A weak clipper passes through southern Canada Tuesday
night with WAA leading to a much warmer day Wednesday.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
5 AM
Warm air advection will start to occur, as a quick- moving low
crosses from Manitoba all the way to southeast Ontario
Wednesday. We can expect at least some high clouds reaching
Central NY in the isentropic lift ahead of that low, and perhaps
even a bit of light snow mainly north of the Thruway.
Temperatures will also generally creep a bit late Tuesday night.
The low weakens further while running into what remains of our ridge
Wednesday. However, its associated wave aloft will still sink its
lingering cold front back across the area late Wednesday through
Wednesday night. So after a fairly benign milder day with increasing
clouds from the north, and highs of upper 30s to upper 40s,
temperatures will drop mainly into 20s by dawn Thursday.
Northwesterly winds will also start to produce at least
scattered lake effect snow showers Wednesday night, southeast of
Lake Ontario. Temperatures Wednesday afternoon should be a few
degrees warmer than blended model guidance which has been too
cool recently on days with sunshine.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Only minor changes with the forecast in the long term period,
previous discussion below.
Thursday through at least the first half of the weekend, will
be defined by a deep cold cutoff stacked Arctic low wobbling
over far eastern Canada into New England. With our region in
cyclonic flow on the cold side of this system, this yields a
prolonged period of chilly northwest to west-northwest low level
flow, and resultant persistent multi-banded lake effect snow
showers off of Lake Ontario and the Finger Lakes. High
temperatures will generally be 20s to mid 30s Thursday through
Saturday with overnight lows in teens-near 20 but with some
single digits possible especially in northern Oneida.
As we head into early next week, models generally depict the stacked
low opening into an amplified trough that gradually lifts out.
However, they greatly disagree on what happens from there in
terms of timing. The GFS/CMC are faster lifting out the trough
with the ECMWF lingering it longer. Once the trough lifts out a
moderating trend should begin.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
630 pm update...
Lake effect snow continues tonight. In the heaviest snow this
evening restrictions to airport minimums but most of the time
MVFR cigs and IFR vsbys.
VFR conditions at ELM/AVP when not snowing. Reduced conditions
until around 03z to high end IFR vsbys and MVFR cigs.
Rest of sites MVFR cigs and vsbys falling to fuel alternate
MVFR/IFR cigs and IFR vsbys. The scattered bands will
consolidate into one NW to SE band that pivots through SYR then
BGM to set up near ITH at 04z lasting through 12z.
Across the entire area conditions start to improve by 12z so
that by 18z everyone is VFR.
NW winds sustained at 15 to 25 kts with gusts to 40 kts. Late
tonight and Tuesday winds subside to 10 to 15 kts with gusts to
25 kts.
Outlook...
Tuesday night and Wednesday...Quiet weather with VFR
conditions.
Thursday into Saturday...Occasional lake effect snow showers
may bring occasional restrictions to the Central NY terminals.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 10 AM EST Tuesday for PAZ040-044-047-048-
072.
Wind Advisory until 7 AM EST Tuesday for PAZ038-039-043.
NY...Wind Advisory until 10 AM EST Tuesday for NYZ009-018-044-045-
057-062.
Wind Advisory until 7 AM EST Tuesday for NYZ015>017-022>025-
055-056.
High Wind Warning until 10 AM EST Tuesday for NYZ036-037-046.
Wind Chill Advisory from midnight tonight to 10 AM EST Tuesday
for NYZ009-036-037-046-057.
&&
SYNOPSIS...AJG/BJG
NEAR TERM...AJG/MPK
SHORT TERM...MDP/MWG
LONG TERM...MDP/MWG
AVIATION...TACHazardous weather outlook, Mar 1, 4:13 AM EST, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
413 AM EST Mon Mar 1 2021
PAZ040-044-047-048-072-020915-
Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
413 AM EST Mon Mar 1 2021
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST
TUESDAY...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory beginning 4 PM this afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory until 10 AM Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-057-020915-
Northern Oneida-Delaware-
413 AM EST Mon Mar 1 2021
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST
TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
TUESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory beginning 1 PM this afternoon.
Wind Chill Advisory beginning midnight tonight.
Also, scattered snow squalls are possible late this afternoon into
evening. Any squalls will have the potential to cause rapid changes
in road conditions, low visibility, and up to a quick inch of snow.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory until 10 AM Tuesday.
Wind Chill Advisory until 10 AM Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ015>017-022>025-055-056-PAZ038-039-043-020915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga-
Broome-Bradford-Susquehanna-Wyoming-
413 AM EST Mon Mar 1 2021
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory 1 PM this afternoon to 7 AM Tuesday.
Also, scattered snow squalls are possible late this afternoon into
evening. Any squalls will have the potential to cause rapid changes
in road conditions, low visibility, and up to a quick inch of snow.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ018-044-045-062-020915-
Onondaga-Cortland-Chenango-Sullivan-
413 AM EST Mon Mar 1 2021
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST
TUESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory beginning 1 PM this afternoon.
Also, scattered snow squalls are possible late this afternoon into
evening. Any squalls will have the potential to cause rapid changes
in road conditions, low visibility, and up to a quick inch of snow.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory until 10 AM Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ036-037-046-020915-
Madison-Southern Oneida-Otsego-
413 AM EST Mon Mar 1 2021
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM EST
TUESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST
TUESDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning beginning 1 PM this afternoon.
Wind Chill Advisory beginning midnight tonight.
Also, scattered snow squalls are possible late this afternoon into
evening. Any squalls will have the potential to cause rapid changes
in road conditions, low visibility, and up to a quick inch of snow.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning until 10 AM Tuesday.
Wind Chill Advisory until 10 AM Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any damage that occurs from high
winds, and peak wind measurements, late today through tonight.
In the hours before
Local storm report, Mar 1, 3:24 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND DMG ROME 43.23N 75.49W
03/01/2021 ONEIDA NY BROADCAST MEDIA
TREE DOWN ON TURIN ROAD WITH 1,600 WITHOUT
POWER.
&&Special weather statement, Mar 1, 4:47 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
447 PM EST Mon Mar 1 2021
NYZ015-016-023-025-044>046-055>057-012230-
Otsego-Chenango-Cortland-Seneca-Yates-Schuyler-Tioga-Broome-Delaware-
Tompkins-
447 PM EST Mon Mar 1 2021
...A SNOW SQUALL WILL AFFECT SOUTHEASTERN SENECA...SOUTHWESTERN
OTSEGO...NORTHERN SCHUYLER...SOUTHEASTERN YATES...NORTHERN BROOME...
NORTHWESTERN DELAWARE...SOUTHERN CORTLAND...NORTHEASTERN TIOGA...
TOMPKINS AND CHENANGO COUNTIES...
At 446 PM EST, moderate to heavy snow showers were located along a
line extending from near Porter Corner to near Harford to Sidney.
Movement was southeast at 20 mph.
Locations impacted include...
Ithaca, Cortland, Oneonta, Norwich, Maine, Newfield, Hector, Sidney,
Cayuga Heights and Starkey.
Visibilities in these snow showers and squalls will drop quickly to
a quarter mile or less.
Use extra caution if traveling by slowing down and allowing extra
time. Rapid changes in visibility can lead to accidents. Although
roads are currently above freezing, temperatures will continue to
drop quickly late this afternoon behind an arctic front. This will
increase the risk of slick roads and accidents as we approach sunset
as snow melts and then quickly refreezes.
LAT...LON 4207 7484 4222 7627 4242 7690 4252 7715
4257 7715 4265 7538 4252 7499 4219 7470
TIME...MOT...LOC 2146Z 292DEG 17KT 4252 7705 4239 7620 4229 7540
JRKSpecial weather statement, Mar 1, 5:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
535 PM EST Mon Mar 1 2021
NYZ025-044>046-055>057-062-012330-
Otsego-Chenango-Cortland-Tioga-Broome-Sullivan-Delaware-Tompkins-
535 PM EST Mon Mar 1 2021
...AN AREA OF HEAVY SNOW SHOWERS WILL AFFECT SOUTHWESTERN
OTSEGO...BROOME... SOUTHERN DELAWARE...SOUTHERN CORTLAND...
NORTHEASTERN TIOGA...TOMPKINS...SOUTHERN CHENANGO AND NORTHWESTERN
SULLIVAN COUNTIES...
At 528 PM EST, moderate to heavy snow showers were located along a
line extending from Enfield to Whitney Point to near Downsville.
Movement was southeast at 25 mph.
Locations impacted include...
Rockland, Binghamton, Ithaca, Cortland, Johnson City, Maine, Sidney,
Cayuga Heights, Lansing and Enfield.
Visibilities in these snow showers and squalls will drop quickly to
under one-half mile. A quick half inch to one inch of snow is
possible with the most persistent snow showers.
Use extra caution if traveling by slowing down and allowing extra
time. Temperatures will continue to drop quickly behind an arctic
front through sunset. Rapid changes in visibility and potentially
slick roads as snow melts and then quickly refreezes will lead to
accidents. High elevations and untreated secondary roads will be the
first to become snow covered and icy.
LAT...LON 4182 7506 4190 7527 4194 7528 4195 7532
4200 7536 4200 7556 4220 7630 4244 7669
4247 7669 4264 7618 4248 7546 4224 7510
4208 7464 4202 7478 4195 7462
TIME...MOT...LOC 2228Z 295DEG 23KT 4242 7660 4232 7596 4209 7506
JRKLocal storm report, Mar 1, 5:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
544 PM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW 2 NE WHITNEY POINT 42.35N 75.94W
03/01/2021 M1.5 INCH BROOME NY PUBLIC
SOCIAL MEDIA REPORT.
&&Local storm report, Mar 1, 6:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EST MON MAR 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY SNOW NWS BINGHAMTON 42.21N 75.99W
03/01/2021 M0.8 INCH BROOME NY OFFICIAL NWS OBS
SNOW SQUALL. VISIBILITY DROPPED TO NEAR 1/16
SM FOR ABOUT 15 MINUTES.
&&
JRKSpecial weather statement, Mar 1, 6:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
621 PM EST Mon Mar 1 2021
NYZ036-037-044>046-020000-
Otsego-Chenango-Southern Oneida-Cortland-Madison-
621 PM EST Mon Mar 1 2021
...A SNOW SQUALL WILL AFFECT SOUTH CENTRAL ONEIDA...OTSEGO...SOUTHERN
MADISON...NORTHEASTERN CORTLAND AND NORTHERN CHENANGO COUNTIES...
At 618 PM EST, a snow squall was located along a line extending from
Unadilla Forks to near Truxton. Movement was east-southeast at 35
mph.
Locations impacted include...
Norwich, Eaton, Hamilton, Brookfield, Worcester, Middlefield,
Hartwick, Cooperstown, Edmeston and Westville.
A burst of heavy snow and winds in excess of 30 mph will cause
visibilities to drop quickly to less than a quarter of a mile in
this squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
as snow melts and then quickly refreezes will lead to accidents.
LAT...LON 4260 7465 4244 7535 4274 7616 4293 7522
4290 7520 4286 7520 4286 7514 4291 7509
4283 7491 4283 7489 4290 7488 4283 7466
4276 7467 4263 7463
TIME...MOT...LOC 2318Z 290DEG 48KT 4283 7522 4273 7599
JRK